Home / Blog / Medical Malpractice / Common pharmacy abbreviation errors that can be dangerous

Common pharmacy abbreviation errors that can be dangerous

Posted on March 15, 2015 12:01 pm under Medical Malpractice

Erroneous medical prescription filing can cause serious health complications, such as severe allergies, organ failure, and sometimes even death. Unfortunately, errors in prescribing drugs could have been prevented if pharmacists had not been neglectful in interpreting and filing prescriptions.

Among the most common causes of pharmacy errors is the use of error-prone abbreviations and symbols. Some of the most confusing abbreviations and symbols that can be especially dangerous when misinterpreted are:

  • TIW or tiw – Three times a week, but could be misinterpreted as three times a day or twice in a week
  • X3d – For three days, but could be misinterpreted as three doses
  • Trailing zero (1.0 mg) – Could be misinterpreted as 10 mg
  • AD, AS, AU – Right ear, left ear, each ear, but could be misinterpreted as OD, OS, O (right eye, left eye, each eye)

Issuing the wrong medication due to careless interpretation of prescriptions could be dangerous to a patient’s health. If you think you have been harmed because of a prescription drug error in Wisconsin, a lawyer at Habush Habush & Rottier S.C. ® might be able to help you seek the compensation you truly need. Call us at (414) 271-0900 and have your case assessed today.